Utah, 2006

Heavy Snow and High Wind in Utah, March 25 to 26, 2006

March 25 to 26, 2006 · NWS SLC · 9 events in 7 counties and zones

FOLLOWED BY A STRONG COLD FRONT WITH A BURST OF SNOWFALL IN NORTHERN UTAH ON THE 26TH. THE WINDS TOPPLED A SEMI-TRAILER TRUCK ON I-80 ABOUT 35 MILES EAST OF WENDOVER.

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

STRONG WINDS BUFFETED MANY AREAS OF UTAH ON THE 25TH...FOLLOWED BY A STRONG COLD FRONT WITH A BURST OF SNOWFALL IN NORTHERN UTAH ON THE 26TH. THE WINDS TOPPLED A SEMI-TRAILER TRUCK ON I-80 ABOUT 35 MILES EAST OF WENDOVER. THE WINDS ALSO BLEW A CARPORT ROOF AND TOSSED IT A COUPLE OF HUNDRED YARDS AWAY. POWER LINES WERE DOWNED RESULTING IN SPOTTY POWER OUTAGES ALONG THE WASATCH FRONT. PEAK WIND GUSTS WERE (MPH).. HAT ISLAND 83 I-80 NEAR KNOLLS 81 MOUNT OGDEN 80 SUNDANCE 79 LAKESIDE MOUNTAIN 78 VERNON HILL 74 AMERICAN FORK 72 ROSEBUD (BOX ELDER CO) 71 HIGHLAND 70 GUNNISON ISLAND 70 DUGWAY (DURAND ROAD) 69 LITTLE COTTONWOOD RIDGE 69 POINT OF THE MTN 66 PARK CITY RIDGELINE 66 SIGNAL PEAK (SEVIER CO) 66 SOUTH MTN (TOOELE MNET) 64 PROMONTORY POINT KMTX 63 TOOELE 62 CAMELBACK MTN (DUGWAY) 62 SIMPSON SPRINGS 62 ANTELOPE ISLAND 59 CALLAO 58 STOCKTON 57 MILFORD 56 FARMINGTON 55 SOUTH JORDAN 55 PLEASANT GROVE 53 WILLARD 53 WENDOVER 53 RICHFIELD 53 UNIVERSITY OF UTAH 52 DELTA 52 SLC AIRPORT 51 SOUTH OGDEN 51 BULLFROG 50 ERDA 49 WEST JORDAN 49 SAINT GEORGE 49 ENTERPRISE 49 PROVO 48 SANDY 46 SNOWFALL AMOUNTS WERE (INCHES).. FARMINGTON CYN 18 SNOWBASIN 16 BRIGHTON 14 SOLITUDE 13 ALTA LIFTS 13 TONY GROVE LAKE 13 MONTE CRISTO 12 PARK CITY RIDGE 11 TRIAL LAKE 11 MANTUA 8 ALTA UDOT 8 SPRUCES 8 OQUIRRH MTS 8 PARLEYS SUMMIT 8 SNOWBIRD 8 THE CANYONS 7 BEN LOMOND PEAK 7 SOUTH OGDEN 5 LAYTON BENCH 5 UPPER MILLCREEK 5 PARADISE 5 NSL BENCH 5 SLC AVENUES 5 COTTONWOOD HEIGHTS 5 LIBERTY 5 SUNDANCE 5 NE OGDEN 4 BRIGHAM CITY 4 SANDY 4 MORGAN 4 TIMP DIVIDE 4 TOOELE 3 FORT UNION 3 BOUNTIFUL 3 TAYLORSVILLE 3 SUNCREST DRAPER 3 PARK CITY 3 WEST JORDAN 2 ROY 2 LOGAN 2 COALVILLE 2 OAK CITY 2 FILLMORE 2 DELTA 2 CEDAR BREAKS 2

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 25, 3:00 PM MST, 3 hours earlier.

Area forecast discussion, Mar 25, 3:00 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 PM MST SAT MAR 25 2006

.SYNOPSIS...STRONG SOUTHERLY FLOW WILL CONTINUE AHEAD OF A COLD
FRONT. THIS SYSTEM WILL MOVE THROUGH THE AREA TONIGHT. HIGH
PRESSURE WILL BUILD ACROSS THE AREA SUNDAY AND MONDAY...BEFORE
ANOTHER STORM SYSTEM IMPACTS THE REGION BY MIDWEEK.

&&

.DISCUSSION...SHORT WAVE TROUGH MOVING INTO NORTHWEST NEVADA THIS
AFTERNOON WITH JET ENHANCING CLOUDS OVER SOUTHWEST UTAH. HIGH BASED
INSTABILITY ENTERING NORTHWEST NEVADA. WINDS CONTINUE TO GRADUALLY
INCREASE OVER WESTERN AREAS. STRONGEST WINDS WILL BE JUST AHEAD OF
THE FRONT AND POST FRONTAL FOR AREAS IN THE NORTHWEST DESERTS AND
UTAH COUNTY. SURFACE FRONT IS NOW IN NORTH CENTRAL NEVADA WITH
SCATTERED SHOWERS AND THUNDERSTORMS AROUND IT. THIS WIND SHIFT
SHOULD REACH SLC BETWEEN 9 AND 10 PM. SCATTERED PRECIPITATION WILL
DEVELOP AHEAD OF IT BUT THE BULK WILL BE ALONG THE STRONG BAROCLINIC
ZONE FROM LATE THIS EVENING AND THROUGH ABOUT 5 AM. THE MAIN SYSTEM
TRANSLATES WEST TO EAST ACROSS UTAH AND WILL HAVE ENOUGH PUSH TO
DRIVE THE PRECIPITATION DOWN THE I-15 CORRIDOR TO CEDAR
CITY...THOUGH AMOUNTS WILL TAPER GREATLY. THERE IS A WINDOW FOR LAKE
ENHANCEMENT AS -28C 500 MB AIR ARRIVES NEAR SUNRISE SUNDAY...USING
LOWER 40S FOR AVERAGE LAKE TEMPERATURE PER AVHRR IMAGERY.

BENCH AREAS AND MOUNTAIN VALLEYS EVEN WITHOUT THE LAKE WILL BE
MOSTLY SNOW WITH UP TO 4 INCHES POSSIBLE IN A SHORT PERIOD LATER
TONIGHT. WILL HAVE SNOW ADVISORY FOR THESE AREAS...ALSO COUPLE
INCHES OF SNOW LIKELY FOR SANPETE VALLEY AND I-15 CORRIDOR OF
CENTRAL UTAH. WITHOUT LAKE INVOLVEMENT THE WASATCH RANGE WILL LIKELY
BE SUB WARNING THOUGH WINDS AT UPPER RIDGE TOP LEVEL WILL BE VERY
STRONG AND IT WILL SNOW HARD FOR SEVERAL HOURS BRINGING LOCALLY 12
INCHES IN 12 HOURS. OTHERWISE SUBSIDENCE IS STRONG DURING SUNDAY
MORNING AND AFTERNOON LEAVING ONLY SHALLOW INSTABILITY FOR LINGERING
SNOW SHOWERS IN THE CENTRAL AND NORTHEAST MOUNTAINS. PARTIAL
CLEARING FOR ALL AREAS IN THE SUBSIDENCE.

UPPER RIDGE BUILDS OVER UTAH SUNDAY NIGHT AND MONDAY WITH SOUTHERLY
FLOW DEVELOPING. CLOUDS INCREASE OVER SOUTHWEST UTAH BY MONDAY
AFTERNOON. NEXT SYSTEM TAPS INTO SUBTROPICAL MOISTURE AND BRINGS
PRECIPITATION INTO SOUTHERN UTAH AS SOON AS MONDAY EVENING. MOIST
WARM SECTOR PROGGED TO BLANKET UTAH ON TUESDAY AHEAD OF THE NEXT
PACIFIC WAVE THAT DIGS ACROSS CALIFORNIA. WIDESPREAD PRECIPITATION
SHOULD DEVELOP WITH HIGH SNOW LEVELS. WITH THE MAIN UPPER LOW
POTENTIALLY MOVING ACROSS THE HEART OF UTAH ON WEDNESDAY THIS COULD
BE A LARGE PRECIPITATION EVENT WITH SOME SNOW IN THE HIGHER VALLEYS
AND BENCHES AS COLDER AIR ARRIVES FROM THE WEST. WEAK CYCLONIC FLOW
LINGERS ON THURSDAY AND FRIDAY FOR SOME SHOWERS. VARIOUS MODEL
SOLUTIONS FOR LATE IN THE WEEK BUT WE EVENTUALLY SHOULD GET BACK
INTO A PERIOD OF UPPER RIDGING FOR NEXT WEEKEND.

&&

.AVIATION...STRONG SOUTH WINDS WILL CONTINUE OVER THE KSLC TERMINAL
THROUGH THE EVENING HOURS AHEAD OF A COLD FRONT. THE COLD FRONT IS
CURRENTLY EXPECTED TO PUSH ACROSS KSLC AROUND 0430Z...GIVE OR TAKE
AN HOUR. VFR CONDITIONS WILL PREVAIL UNTIL THEN...WITH A 10% CHANCE
OF BRIEF MVFR VISIBILITIES IN BLOWING DUST. RAIN WILL ACCOMPANY THE
COLD FRONT INITIALLY...WITH A 20 PERCENT CHANCE OF THUNDERSTORMS IN
THE VICINITY OF KSLC...BUT PRECIPITATION WILL QUICKLY CHANGE OVER
THE SNOW NEAR 06Z OR 07Z. EXPECT LOW END MVFR TO IFR CONDITIONS TO
PREVAIL IN SNOW BEFORE CONDITIONS IMPROVE AGAIN BY MORNING AS THE
SNOW TAPERS OFF.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 11 AM SUNDAY FOR UTZ007-UTZ008.
     HIGH WIND WARNING UNTIL 11 PM TONIGHT FOR
     UTZ002-UTZ003-UTZ004-UTZ005-UTZ015-UTZ016-UTZ017.
     HIGH WIND WARNING UNTIL 2 AM TONIGHT FOR
     UTZ004-UTZ005-UTZ014.
     WIND ADVISORY UNTIL 11 PM TONIGHT FOR UTZ019-UTZ020.
     SNOW AND BLOWING SNOW ADVISORY 10 PM TONIGHT TO 9 AM
     SUNDAY UTZ006-009
     SNOW ADVISORY 10 PM TONIGHT TO 9 AM SUNDAY FOR UTZ001-
     002-003

WY...NONE.

&&

TARDY

AVIATION...CHENG
Hazardous weather outlook, Mar 25, 5:11 AM MST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
511 AM MST SAT MAR 25 2006

UTZ001>021-WYZ021-261215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHWEST WYOMING-
511 AM MST SAT MAR 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AS WELL AS FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS...GUSTING IN EXCESS OF 60 MPH...WILL
DEVELOP ACROSS MUCH OF WESTERN AND CENTRAL UTAH THIS AFTERNOON
INTO THE EARLY EVENING HOURS...IN ADVANCE OF AN APPROACHING COLD
FRONT. STRONG NORTHWEST WINDS WILL ACCOMPANY THIS FRONT AS IT
MOVES THROUGH THE AREA THIS EVENING. VARIOUS HIGH WIND WARNINGS
AND WIND ADVISORIES ARE IN EFFECT THIS AFTERNOON THROUGH THIS
EVENING...SEE THE LATEST NON-PRECIPITATION STATEMENT FOR
ADDITIONAL DETAILS.

A BAND OF HEAVY PRECIPITATION...ALONG WITH EMBEDDED
THUNDERSTORMS...WILL ACCOMPANY THIS FRONT AS IT MOVES THROUGH
NORTHERN AND CENTRAL UTAH THIS EVENING. SIGNIFICANT SNOW IS
EXPECTED ACROSS THE WASATCH MOUNTAINS TONIGHT. THIS SNOW COMBINED
WITH STRONG WINDS WILL RESULT IN DANGEROUS WINTER CONDITIONS. A
WINTER STORM WARNING IS IN EFFECT FOR THE WASATCH MOUNTAINS FOR
THIS AFTERNOON THROUGH SUNDAY MORNING. SEE THE LATEST WINTER
WEATHER STATEMENT FOR ADDITIONAL DETAILS.

PRECIPITATION IS EXPECTED TO CHANGE OVER TO SNOW ALONG THE
WASATCH FRONT AFTER MIDNIGHT. MOST LOCATIONS WILL SEE AN INCH OR
LESS OF ACCUMULATION...HOWEVER LOCATIONS ALONG THE UPPER BENCHES
MAY SEE UP TO 3 INCHES OF ACCUMULATION BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW MAY LINGER ACROSS THE HIGHER TERRAIN OF NORTHERN UTAH...AS
WELL AS ADJACENT VALLEY LOCATIONS INTO SUNDAY MORNING. HIGH
PRESSURE WILL BUILD ACROSS THE REGION SUNDAY AFTERNOON...RESULTING
IN A DRYING TREND THROUGH MONDAY.

ANOTHER MOIST PACIFIC STORM SYSTEM WILL IMPACT THE OUTLOOK AREA
TUESDAY INTO WEDNESDAY...BRINGING ADDITIONAL SNOWFALL TO THE
HIGHER TERRAIN. SNOW LEVELS MAY FALL TO THE VALLEY FLOORS TUESDAY
NIGHT INTO WEDNESDAY ACROSS PORTIONS OF THE OUTLOOK AREA.
CONSIDERABLE UNCERTAINTY REMAINS REGARDING THE TIMING AND TRACK OF
THIS STORM SYSTEM. BE SURE TO MONITOR FUTURE FORECASTS AND
OUTLOOKS FOR ADDITIONAL INFORMATION REGARDING THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SEAMAN

Event by event

7 high wind, 2 heavy snow. Local standard time, as filed.

Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
March 25, 6:00 PM MST to March 26, 6:00 AM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Reported by
TRAINED SPOTTER

15" in 12h at Snowbasin

Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
March 25, 6:00 PM MST to March 26, 6:00 AM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
TRAINED SPOTTER

13" in 12h at Alta Lifts

High Wind, Ne Box Elder T X Ne/W Weber/Davis

When
March 25, 6:00 PM MST
Where
Ne Box Elder T X Ne/W Weber/Davis forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
BROADCAST MEDIA

Strong winds ripped off a carport roof in South Ogden. WInd speed estimated from nearby sensors.

High Wind, Millard T X E/Juab T X E

When
March 25, 9:30 PM MST
Where
Millard T X E/Juab T X E forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

Simpson Springs sensor

High Wind, W Salt Lake T X W/E Toole T X E

When
March 25, 10:30 PM MST
Where
W Salt Lake T X W/E Toole T X E forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

66 mph at Point of the Mountain

High Wind, W Utah T X Nw/P X E Juab

When
March 25, 10:30 PM MST
Where
W Utah T X Nw/P X E Juab forecast zone
Measured
81 kt (93 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

at Highland.

High Wind, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
March 25, 11:00 PM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Measured
79 kt (91 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

at Sundance (8300). Wind gusts 55-80 mph for 4 hours

High Wind, C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah

When
March 25, 11:00 PM MST
Where
C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah forecast zone
Measured
82 kt (94 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

Dugway I-80 sensor. Numerous gusts 70+ throughout Dugway mesonet. A tractor trailor was blown off the highway. No damage estimate available.

High Wind, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
March 26, 6:00 AM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Measured
80 kt (92 mph) measured gust
Reported by
TRAINED SPOTTER

wind gusts to 80mph at Snowbasin. Winds 60-80 mph for 6 hrs.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493469, 5493471, 5493476, 5493475, 5493472, 5493473, 5493470, 5493474, 5493391.